Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 227, NWS St. Louis, MO

July 21, 2004Sainte Genevieve County, Saint Francois County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 21, 2004, 4:43 PM CDT for Sainte Genevieve County, Saint Francois County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2004, 4:43 PM CDT (21:43 UTC)
Expired
Jul 21, 2004, 5:30 PM CDT
In force
47 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Saint Francois County, MO, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 103 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1988 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1988 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 212143
SVRLSX
MOC186-187-212230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
443 PM CDT WED JUL 21 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ST. FRANCOIS COUNTY IN SOUTHEAST MISSOURI
  STE. GENEVIEVE COUNTY IN SOUTHEAST MISSOURI

* UNTIL 530 PM CDT

* AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR FARMINGTON...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COFFMAN
  WEINGARTEN
  ROCKY RIDGE
  STE. GENEVIEVE

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3785 9046 3767 9043 3770 9009 3788 8995
      3808 9018

$$

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 4:00 PM CDT, 43 minutes earlier.

Area forecast discussion, Jul 21, 4:00 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT WED JUL 21 2004

.DISCUSSION...
HEAT AND HUMIDITY HAVE OVERSPREAD THE CWFA TODAY...THOUGH CONVECTIVE
DEBRIS FILTERING IN FROM OUR NORTHWEST IS KEEPING THE HEAT INDEX
VALUES AT MERELY UNCOMFORTABLE LEVELS INSTEAD OF UP IN THE OBNOXIOUS
RANGE.  ANOTHER LIMITING FACTOR IS A WEAK SURFACE TROF WHICH HAS
TURNED OUR WINDS AROUND TO THE WEST AND DRIED THE DEWPOINTS OUT A
COUPLE OF DEGREES.  THE CONVECTION OVER NORTHWEST MISSOURI WHICH HAS
BEEN THREATENING TO MOVE INTO NORTHEAST AND CENTRAL MISSOURI
CONTINUES TO MAKE SLOW BUT STEADY PROGRESS EASTWARD.  KLSX WSR-88D
ISNT PIKING UP ANYTHING BETTER THAN 40 DBZ MOVING INTO THE CWFA AT
THIS TIME...BUT WITH SUCH JUICY AIR OVER THE AREA IT WOULDNT TAKE
MUCH TO FIRE OFF A FEW THUNDERSTORMS.  WILL KEEP SCATTERED WORDING
GOING IN THE EVENING PORTION OF TONIGHTS FORECAST UP NORTH TO COVER
THIS...OTHERWISE KEPT CHANCE TO SLIGHT CHANCE POPS DOWN TO THE 1-70
CORRIDOR IN MO EAST TO AROUND SALEM IL.

THE HEAT CONTINUES FOR TOMORROW ACROSS PORTIONS OF THE AREA.  DONT
THINK ITLL BE QUITE AS HOT AS TODAY SINCE THERE WILL BE MORE
WIDESPREAD CLOUD COVER...BUT WE SHOULD SCRAPE THE BOTTOM END OF
ADVISORY CRITERIA ALONG THE I-70 CORRIDOR AND EAST INTO SOUTHWEST
ILLINOIS.  HOWEVER...THE BIGGER NEWS WILL BE THE COLD FRONT WHICH
WILL BE MOVING SOUTH THROUGH IOWA TOMORROW.  BOTH THE ETA AND THE
GFS HAVE THE FRONT KNOCKING ON OUR DOOR IN NORTHERN
MISSOURI/SOUTHERN IOWA BY 00Z FRIDAY.  CONVERGENCE ALONG THE FRONT
SHOULD BE MORE THAN ENOUGH TO FIRE OFF THUNDERSTORMS TOMORROW.
FIGURED LIKELY POPS UP NORTH FADING DOWN TO CHANCE POPS DOWN SOUTH
WERE THE WAY TO GO.

BOTH MODELS PUSH THE FRONT SLOWLY SOUTHWARD OVERNIGHT THURSDAY NIGHT
AND IT FINALLY CLEARS THE SOUTHERN PORTION OF THE CWFA BY AROUND 00Z
SATURDAY.  KEPT HIGH CHANCE TO LIKELY POPS GOING AS THE FRONT MOVES
THROUGH THE AREA DURING THIS TIME PERIOD.

COOLER AND DRIER AIR FILTER IN BEHIND THE FRONT...AND OUR
TEMPERATURES SETTLE INTO A SEASONABLY COOL SPELL.  SATURDAY SHOULD
BE OUR FIRST COOL AND DRY DAY WITH TEMPERATURES ONLY IN THE UPPER
70S AND LOW 80S ACROSS THE AREA AS 850MB TEMPERATURES FALL INTO THE
+12 TO +14 RANGE.

IN THE EXTENDED...QUIET WEATHER SHOULD CONTINUE ON SUNDAY AND
MONDAY.  ENSEMBLE GUIDANCE KEEPS US IN NEGATIVE TEMPERATURE AND
HEIGHT ANOMALIES INTO MID WEEK...SO TEMPERATURES SHOULD BE BELOW
NORMAL THROUGH MOST OF THE PERIOD.  TRENDED BACK INTO THE MID TO
UPPER 80S ON TUESDAY AND WEDNESDAY AS THE ANOMALIES START TO FADE.
KEPT PRECIP TO A MINIMUM THROUGH THE PERIOD...BUT I DID FEEL THE
SLIGHT CHANCE POPS WERE STILL A GOOD CALL ON TUESDAY AS AN UPPER
LEVEL SHORT WAVE RIPPLES ALONG NORTH OF US IN THE FLOW.  COULD BE
JUST ENOUGH COLD AIR ALOFT TO TRIGGER AFTERNOON THUNDERSTORMS.
BESIDES...ITS JULY AFTER ALL...AND WITHOUT OUR TYPICAL 6000M 500MB
RIDGE IT SEEMS A BIT OPTIMISTIC TO HAVE A FULL 4 DAY PERIOD WITHOUT
SOME ISOLATED TO SCATTERED CONVECTION.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY ENTIRE CWFA XCP MOZ018-019-026-027-034>036 THRU
800 PM...HEAT ADVISORY WED MOZ041-042-047>052-059>065
IL...HEAT ADVISORY ENTIRE CWFA XCP ILZ095>097 THRU 800 PM...HEAT
ADVISORY WED ILZ058>060-064-065-069-070-074-098>102

&&

CARNEY
Hazardous weather outlook, Jul 21, 4:00 PM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT WED JUL 21 2004

ILZ095>097-MOZ018-019-026-027-034>036-221200-
ADAMS IL-BROWN-KNOX-LEWIS-MARION-MONROE-PIKE-PIKE IL-RALLS-SHELBY-
400 PM CDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
TONIGHT.  THERE IS A CHANCE THAT SOME OF THESE STORMS MAY BECOME
SEVERE...WITH STRONG WINDS AND HAIL BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL PERSIST THURSDAY
THROUGH FRIDAY AS A COLD FRONT DROPS ACROSS THE AREA.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT.

ILZ058>060-064-065-069-070-074-098>102-MOZ041-042-047>052-059>065-
221200-
AUDRAIN-BOND IL-BOONE-CALHOUN IL-CALLAWAY-CLINTON IL-COLE-FAYETTE IL-
FRANKLIN-GASCONADE-GREENE IL-JEFFERSON-JERSEY IL-LINCOLN-MACOUPIN IL-
MADISON IL-MARION IL-MONITEAU-MONROE IL-MONTGOMERY-MONTGOMERY IL-
OSAGE-ST CHARLES-ST CLAIR IL-ST LOUIS-ST LOUIS CITY-WARREN-
WASHINGTON IL-
400 PM CDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND EAST
CENTRAL MISSOURI AND PORTIONS OF SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE AREA
TONIGHT.  AT THIS TIME IT DOES NOT APPEAR THAT THESE STORMS WILL
BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HEAT ADVISORY REMAINS IN EFFECT THROUGH 7 PM THURSDAY EVENING.
TEMPERATURES ON THURSDAY AFTERNOON WILL ONCE AGAIN CLIMB INTO THE
LOWER 90S...AND THIS WILL PUSH THE HEAT INDEX TO AROUND 105 DEGREES.
COOLER AIR SHOULD PUT AN END TO THE EXTREME CONDITIONS ON THURSDAY
NIGHT AND FRIDAY.

IN ADDITION...A CHANCE FOR THUNDERSTORMS WILL PERSIST ACROSS THE
REGION THURSDAY THROUGH FRIDAY AS A COLD FRONT DROPS ACROSS THE
AREA.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

ILZ079-MOZ072>075-084-085-099-221200-
CRAWFORD-IRON-MADISON-RANDOLPH IL-REYNOLDS-ST FRANCOIS-STE GENEVIEVE-
WASHINGTON-
400 PM CDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSOURI AND PORTIONS OF SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

A HEAT ADVISORY IS IN EFFECT UNTIL 8 PM THIS EVENING...AS
TEMPERATURES IN THE 90S WILL KEEP THE HEAT INDEX AROUND 105 DEGREES.
CONDITIONS SHOULD IMPROVE AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ON THURSDAY...FRIDAY...AND
INTO FRIDAY NIGHT...AS A COLD FRONT DROPS ACROSS THE AREA.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

TRUETT/CARNEY

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.